An analogue of the Wielandt subgroup in infinite groups

  • Martyn R. DixonEmail author
  • Maria Ferrara
  • Marco Trombetti


In this paper we define analogues of the Wielandt subgroup of a group. We say that a subgroup H of a group G is f-subnormal in G if there is a finite chain of subgroups \( H=H_0\le H_1\le \cdots \le H_n=G \) such that either \(|H_{i+1}: H_i|\) is finite or \(H_i\) is normal in \(H_{i+1}\), for \(0\le i\le n-1\). We study in a group G the connection between the subgroups \(\overline{\omega }(G)\) and \(\overline{\omega }_i(G)\) which are, respectively, the sets of elements of G normalizing all f-subnormal subgroups of G and those normalizing all infinite f-subnormal subgroups of G. In particular we show that \(\overline{\omega }_i(G)/\overline{\omega }(G)\) is always Dedekind and often abelian.


f-subnormal subgroup Generalized f-Wielandt subgroup f-Wielandt subgroup Dedekind group Subsoluble group 

Mathematics Subject Classification

Primary: 20E15 Secondary 20F19 20F22 



  1. 1.
    Baer, R.: Der Kern, eine charakteristische Untergruppe. Compos. Math. 1, 254–283 (1935)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Beidleman, J.C., Dixon, M.R., Robinson, D.J.S.: The generalized Wielandt subgroup of a group. Can. J. Math. 47(2), 246–261 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Casolo, C.: Soluble groups with finite Wielandt length. Glasg. Math. J. 31(3), 329–334 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Casolo, C., Mainardis, M.: Groups in which every subgroup is \(f\)-subnormal. J. Group Theory 4(3), 341–365 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Casolo, C., Mainardis, M.: Groups with all subgroups \(f\)-subnormal, topics in infinite groups. Quad. Math. 8, 77–86 (2001)zbMATHGoogle Scholar
  6. 6.
    Cossey, J.: The Wielandt subgroup of a polycyclic group. Glasg. Math. J. 33(2), 231–234 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    De Mari, F., de Giovanni, F.: Groups with finitely many normalizers of subnormal subgroups. J. Algebra 304(1), 382–396 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dixon, M.R., Ferrara, M., Trombetti, M.: Groups in which all subgroups of infinite rank have bounded near defect. Commun. Algebra 46(12), 5416–5426 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dixon, M.R., Ferrara, M., Trombetti, M.: Groups satisfying chain conditions on \(f\)-subnormal subgroups. Mediterr. J. Math. 15(4), 146 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ferrara, M., Trombetti, M.: A countable-type theorem for uncountable groups. Adv. Group Theory Appl. 3, 97–114 (2017)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Fuchs, L.: Infinite Abelian Groups, vol. 1. Academic Press, New York (1970)zbMATHGoogle Scholar
  12. 12.
    Goretskii, V.È., Kuzennyi, N.F.: Some central extensions by means of the group of quaternions. Ukr. Math. J. 38(2), 194–196 (1986)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Heineken, H.: Groups with restriction on their infinite subnormal subgroups. Proc. Edinb. Math. Soc. 31(2), 231–241 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lennox, J.C.: On groups in which every subgroup is almost subnormal. J. Lond. Math. Soc. 15(2), 221–231 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ol’shanskii, AYu.: Geometry of Defining Relations in Groups, Mathematics and its Applications, vol. 70. Kluwer Academic Publishers, Dordrecht (1991)CrossRefGoogle Scholar
  16. 16.
    Phillips, R.E.: Some generalizations of normal series in infinite groups. J. Aust. Math. Soc. 14, 496–502 (1972)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Phillips, R.E., Combrink, C.R.: A note on subsolvable groups. Math. Z. 92, 349–352 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Robinson, D.J.S.: Finiteness Conditions and Generalized Soluble Groups. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 1–2, pp. 62–63. Springer, Berlin (1972)CrossRefGoogle Scholar
  19. 19.
    Robinson, D.J.S.: A Course in the Theory of Groups, Graduate Texts in Mathematics, vol. 80. Springer, New York (1996)CrossRefGoogle Scholar
  20. 20.
    Rosenberg, A.: The structure of the infinite general linear group. Ann. Math. 68(2), 278–294 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schenkman, E.: On the norm of a group. Ill. J. Math. 4, 150–152 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Schmidt, R.: Subgroup Lattices of Groups, de Gruyter Expositions in Mathematics, vol. 14. Walter de Gruyter & Co., Berlin (1994)CrossRefGoogle Scholar
  23. 23.
    Wielandt, H.: Über Produkte von nilpotenten Gruppen. Ill. J. Math. 2, 611–618 (1958)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of AlabamaTuscaloosaUSA
  2. 2.Dipartimento di Matematica e ApplicazioniUniversità degli Studi di Napoli Federico II, Complesso Universitario Monte S. AngeloNaplesItaly

Personalised recommendations